Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 47, NWS Aberdeen, SD

June 23, 2002Campbell County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 23, 2002, 10:23 PM CDT for Campbell County, South Dakota. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2002, 10:23 PM CDT (03:23 UTC)
Expired
Jun 23, 2002, 10:45 PM CDT
In force
22 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Campbell County, SD

The radar

The Aberdeen radar (KABR), 117 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 7:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2421 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
3.4
Supercell composite
14.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 240323
SVRABR
SDC021-240345-
/NEW.KABR.SV.W.0104.240323-240345/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1023 PM CDT SUN JUN 23 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 1045 PM CDT

* AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF GREENWAY...OR ABOUT 8 MILES
  NORTHWEST OF EUREKA...MOVING EAST AT 25 MPH.

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4594 9987 4577 9981 4579 9973 4594 9970

HARDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:05 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 23, 9:05 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
905 PM CDT SUN JUN 23 2002

SVR WX CONTINUES TO WORK ITS WAY ACROSS THE CWA. SUFFICIENT LOW LVL
MSTR COVERGENCE REMAINS ALONG SFC BOUNDARY FROM SW OF PIERRE NE INTO
THE NE CWA FOR ADDITIONAL DEVELOPMENT THROUGH THE EVENING. LATEST
RUC HAS MID LVL SHORT WAVE LIFTING SLOWLY NE INTO SE NODAK BY LATE
EVENING. BEST LOW LVL THETA E AIR LIFTS NE AS WELL BY 06Z. SOME
DRYING NOTED ON RUC IN THE LOWER LVLS TO THE SW BY LATE EVENING
SHOULD BE SUFFICIENT TO DECREASE THREAT BY LATE EVENING ALL BUT NRN
SECTIONS OF THE CWA. WILL NEED TO UPDATE WHEN FIRST WATCH EXPIRES
AFTER 10 PM. ANTICIPATE NO UPDATES UNTIL THAT TIME.

.ABR...NONE

FAUCETTE

In the hours before

Special weather statement, Jun 23, 10:00 PM CDT, 23 minutes before
MNZ039-046-240330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 PM CDT SUN JUN 23 2002

...SEVERE THUNDERSTORM WATCH NUMBER 461 ALLOWED TO EXPIRE...

AT 1000 PM CDT THUNDERSTORM ACTIVITY CONTINUED WELL TO THE WEST OF
TRAVERSE AND BIG STONE COUNTIES. ADDITIONAL THUNDERSTORMS MAY
DEVELOP LATER TONIGHT ACROSS WEST CENTRAL MINNESOTA...HOWEVER THE
IMMEDIATE THREAT FOR SEVERE WEATHER HAS DIMINISHED. THEREFORE THE
SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT EARLIER HAS BEEN
ALLOWED TO EXPIRE FOR TRAVERSE AND BIG STONE COUNTIES.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:19 PM CDTSevere Thunderstorm WarningABRHughes41 min
Jun 23, 7:22 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Sully53 min
Jun 23, 7:24 PM CDTSevere Thunderstorm WarningABRMcPherson51 min
Jun 23, 7:37 PM CDTTornado WarningABRBrown, McPherson38 min
Jun 23, 7:51 PM CDTSevere Thunderstorm WarningABRHughes, Stanley39 min
Jun 23, 8:10 PM CDTSevere Thunderstorm WarningABRPotter, Sully65 min
Jun 23, 8:12 PM CDTTornado WarningABRBrown48 min
Jun 23, 8:27 PM CDTSevere Thunderstorm WarningABRHughes, Stanley63 min
Jun 23, 8:34 PM CDTTornado WarningABRHughes, Stanley41 min
Jun 23, 8:55 PM CDTTornado WarningABRBrown50 min
Jun 23, 9:09 PM CDTSevere Thunderstorm WarningABRHyde, Sully51 min
Jun 23, 9:48 PM CDTSevere Thunderstorm WarningABRHughes, Hyde27 min
Jun 23, 10:09 PM CDTSevere Thunderstorm WarningABRHand66 min
Jun 23, 11:13 PM CDTSevere Thunderstorm WarningABRSpink47 min
Jun 23, 11:31 PM CDTSevere Thunderstorm WarningABRClark44 min
Jun 24, 12:13 AM CDTSevere Thunderstorm WarningABRClark, Hamlin47 min
Jun 24, 12:38 AM CDTSevere Thunderstorm WarningABRFaulk, Potter37 min
Jun 24, 1:01 AM CDTSevere Thunderstorm WarningABRHamlin29 min
Jun 24, 1:14 AM CDTSevere Thunderstorm WarningABRFaulk46 min
Jun 24, 1:56 AM CDTSevere Thunderstorm WarningABRSpink49 min
Jun 24, 2:02 AM CDTSevere Thunderstorm WarningABRFaulk28 min
Jun 24, 2:39 AM CDTTornado WarningABRDay36 min
Jun 24, 2:47 AM CDTSevere Thunderstorm WarningABRClark, Spink28 min
Jun 24, 3:17 AM CDTSevere Thunderstorm WarningABRDay, Roberts43 min
Jun 24, 3:25 AM CDTSevere Thunderstorm WarningABRClark, Codington50 min
Jun 24, 3:37 AM CDTSevere Thunderstorm WarningABRGrant38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.